top of page

Morphing with Morphine


I knew that writing a blog would help me cope with my treatment, and I also wanted it to be helpful for others and I’ve discovered something I think is worth sharing for others who may find themselves in a similar situation. My previous post about feeling exceptionally low prompted a friend to message me about one of the side effects of taking morphine and I’ve now done some research which does support the fact that morphine can very negatively affect mood.


Let me explain the context for my use of morphine… One of the drugs I am self-injecting is Granulocyte colony stimulating factor (G-CSF) which is because my bone marrow has gone a little haywire and I need to stimulate the production of more white blood cells to protect me from any infection (particularly as I have no neutrophils). One of the side effects of G-CSF is severe ‘long bone pain’ and, although not everyone will experience this, of course, I did. As I already take co-codamol for chronic pain, I thought this would be enough to cope with any additional pain, but sadly, the breakthrough pain I have been experiencing has been debilitating, to the point that I was managing only 2 to 4 hours sleep a night. My CNS (clinical nurse specialist) therefore prescribed Oramorph – a morphine sulfate oral solution and, whilst this has significantly lessened the pain I’m suffering, it seems also to have affected my mood and made me feel pretty low.


And this brings me to the purpose of this post – knowledge is so important when it comes to treatment and side effects. My medical team have been very open about the drugs I am taking to support the chemotherapy, explaining in lay terms the reason for taking them and the potential side effects. Of course, they don’t give the full list of all side effects, only the most common ones and that’s understandable. They also stress that I may not experience these side effects and alert me to those which would require me to contact them urgently.


As I begin my fourth week of chemotherapy, I am beginning to understand more about how my body is responding, why I need to carefully monitor it when at home (for example, I must take my temperature every couple of hours and alert the hospital immediately should it reach or exceed 37.5 degrees centigrade) and, very importantly, it’s kind of reassuring that I am getting these reactions, because that means the chemo is doing its job!


For now, I will need to continue to take the morphine to manage the additional pain, but at least I can reframe the way I am feeling and understand that it’s something over which I have no control and that’s okay. Everything, like the treatment itself, is about trade-offs; over the next 12 months I am, no doubt, going to contend with many downsides, but with the knowledge that these are the cost of the long-term outcome of staying alive. Never has the saying, “no pain, no gain” been so apt!


126 views2 comments

Recent Posts

See All

2 Comments


sarahjones1997
Sep 06, 2022

Hi Ange

just to add that the liquid morphine can also cause mouth ulcers. Not in everyone but just so you’re prepared as they can be a bit horrid. But as you say at least side effects mean the chemo is active and doing it’s job. Lots of love 💕

Like
Unknown member
Sep 06, 2022
Replying to

Thanks Sarah, that's really helpful. I have Bonjela in my medicine drawer and I know that the hospital can prescribe me something for ulcers too. Hugs right back at ya! xx


Like

About Me

Angela.jpg

Hi, I'm Angela, also known as 'Space Angel ‘, on Twitter and 'Snakey' to my family (both monikers require a long story to explain!). I'm 58 and the proud mum of Charlie, my 26-year-old son. I live alone in my cottage in Llanrhaeadr Ym Mochnant, a beautiful village in the Tanat Valley in North Wales, and the location of the tallest waterfall in Wales.

#BLOODYCANCER

Posts Archive

Keep Your Friends
Close & My Posts Closer.

Thanks for submitting!

bottom of page